MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1415020010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Erosion (1750); No Code Available (3191)
Date of Event 06/12/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore-tex® soft tissue patch biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2019 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2013 an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of mesh that was penetrating and perforating into the colon.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/?? [missing records: an operative report for the laparoscopic abdominoperineal resection was not provided.] ??/??/??: [missing records: records for the ct scan showing the ¿small-bowel obstruction with the obstruction point at a large peristomal hernia from his end colostomy¿ were not provided.] on (b)(6) 2012: (b)(6) hospital system.(b)(6) , md.Operative report.Preoperative diagnosis: small-bowel obstruction with parastomal herniation.Postoperative diagnosis: small bowel obstruction with parastomal herniation.Procedure: exploratory laparotomy.Extensive lysis of adhesions.Parastomal hernia repair with mesh.A small bowel stricturoplasty.Complications: none.Indication: the patient is a 63-year old african american gentleman who had undergone a laparoscopic abdominoperineal resection for t3, n1, m0 adenocarcinoma of the rectum.He had a complete pathologic response.This was done at an outside facility.He presented to the emergency room at carolinas hospital with progressive abdominal distention, nausea, and vomiting.Ct scan of the abdomen and pelvis revealed a small-bowel obstruction with the obstruction point at a large peristomal hernia from his end colostomy in the left lower quadrant.He failed conservative measures.He was scheduled for an exploration and repair.Procedure: ¿after consents were obtained, the patient was taken to the operating room where his preoperative antibiotics were given.He was placed in supine position, and sequential compression devices were placed on both lower extremities.General endotracheal anesthesia was induced.Foley catheter was inserted.The abdomen was then prepped and draped in the standard usual fashion.A 2-0 silk pursestring suture was then placed in the colostomy.A midline incision was then made around the umbilicus, extending both cephalad and caudad.Dissection was carried down through subcutaneous tissue and midline fascia using bovie cautery.There was an incisional hernia at the umbilicus.Once the peritoneal cavity was entered.The incision was opened up along the course of the incision.The hernia sac was removed from the subcutaneous tissue using bovie cautery.This was freshened up back to normal fascia.Dense omental and small-bowel adhesions were encountered.The omental adhesions were taken down using bovie cautery.There were dense small-bowel adhesions in the parastomal hernia.These were subsequently lysed sharply using metzenbaum scissors.The small bowel was then run from the ligament of treitz to the ileocecal valve.The area of obstruction was noted right at the lysed bowel from the parastomal hernia.There was a strictured area of the bowel.Decision was made to perform a stricturoplasty.A posterior row of 3-0 silk lembert sutures was placed.This was done side to side in a __ [sic] type manner.The small bowel was opened on each limb for approximately 2.5 cm.An internal running layer of 4-0 pds suture was placed.An anterior row of 3-0 silk lembert sutures was placed.Good 2-finger breadth anastomosis was created.The parastomal hernia was quite large.There was redundancy in the descending colon at that point.All of the adhesions were lysed out of the defect.The decision was made to close this with a gore-tex patch.A 12 x 12 cm gore-tex patch was then fashioned.This was drawn out on the anterior abdominal wall.Multiple stab incisions were made on each side and anteriorly using a #11 blade scalpel.#1 surgilon sutures were then placed equidistant around the mesh.A gore suture passer was then used to place the sutures in a transfascial means and secured.The posterior aspect of the mesh was left open to allow the entrance of the colon into the ostomy site.There was good wide overlap around the parastomal herniation.There was no undue tension on the colon itself.Once all of the stay sutures were secured, these were reinforced on the lateral wall and anteriorly using an endoscopic nonabsorbable tacker.At that point, the abdominal cavity was copiously irrigated and aspirated dry.The abdominal contents were placed in their normal anatomic position.The midline fascia was then closed with interrupted #1 vicryl sutures.Subcutaneous tissue was copiously irrigated and aspirated dry.The deep dermal layers were closed with interrupted 3-0 vicryl suture.The skin was closed with surgical staples.The scarpa fascia was then released at all of the transfascial suture sites, and the sutures were trimmed.The pursestring suture was removed from the colostomy itself.The colostomy remained pink and viable.The stab wounds were closed with dermabond.Acticoat sterile occlusive dressings were placed on the midline wound.A colostomy appliance was placed.The patient tolerated the procedure well and was extubated and transferred to the recovery room in stable condition.There were no apparent complications for this procedure.¿ on (b)(6) 2012: (b)(6) hospital system.Implant sticker.Implant site: abdomen.Gore-tex® soft-tissue patch.Ref catalogue number: 1415020010.Lot batch code: 05926239.W.L.Gore & associates.Exp: 5/14/13.The records confirm a gore-tex® soft-tissue patch (1415020010/05926239) was implanted during the procedure.??/??/??: [missing records: an operative report for the ¿recent excisional debridement of abdominal wall with inability to find any mesh¿ was not provided.] on (b)(6) 2013: (b)(6) regional medical center.(b)(6) , md.Operative report.Preoperative diagnoses: recurrent parastomal infections.Infected mesh.Chronic sinus tracts with infection and parastomal infections.Recent excisional debridement of abdominal wall with inability to find any mesh.Postoperative diagnoses: recurrent parastomal infections.Gore-tex mesh infection with gore-tex mesh eroding and found inside the colostomy itself.Parastomal inflammation.Procedure: exploratory laparotomy with resection of colostomy and revision.Removal of infected hernia mesh that was penetrating and perforating into the colon.Lysis of adhesions.Distal small-bowel resection, approximately 20 cm from the cecum.Excisional debridement of skin, subcutaneous tissue, and muscle colostomy site 10 x 8 x 6.5 cm.Wound vac placement.Indication: ¿(b)(6) is a 64-year-old that a year ago underwent a parastomal hernia repair.Back in february he started to have some cutaneous abscesses.He required a couple of debridements.I always had a concern from infected mesh due to the fact that i brought him to the operating room, and tried to resect this mesh and at that time it looked like everything was cement like incorporation.I found a lot of sinus tracts, but nothing leading deep.Given this finding, i just debrided these areas and put him on antibiotics and wound vac therapy.The patient presented with another parastomal abscess.At this time, i felt that the source had to be around the colostomy and the colostomy had to be revised.This has full explanation by finding the mesh eroding in the colon and that is why it was having this effect.I could not find the mesh in the prior operation because it was basically up in the ostomy eroding into the colon.Pictures were taken.¿ procedure: ¿after informed consent was obtained, the patient was brought to the operating room and placed in the supine position.General anesthesia was achieved.The patient¿s abdomen was prepped and draped in sterile fashion.Time-out was taken.Antibiotics were delivered.A standard laparotomy incision, we worked our way into the abdominal cavity through a lot of scar and fascial tissue.Once in the abdomen there was significant adhesions of the omentum, small bowel.We spent over an hour and a half just restoring the abdomen back to normal anatomy there was a loop of distal small bowel that was frozen in the pelvis.This was resected up, but it was damaged to the point where this 8 inch segment had to be resected.A side-to-side anastomosis was then created between the distal small bowel with a back row of 3-0 silk.Two enterotomies were made.A gia stapler was fired in the common channel.The common enterotomy was closed with 2 layer running 2-0 vicryl and imbricated silk.The mesenteric defect was closed with figure-of-eight 2-0 silk.At this point, the small bowel freed from the ligament of treitz to the terminal ileum was run.There was minor serosal tears that were treated with lembert fashion sutures of 3-0 silk.At this point, the colostomy was divided at the posterior fascial level.I then started on the anterior fascia to remove the colostomy.There was significant inflammation.There were pockets of abscess as i resected this towards the anterior abdominal wall.Once i got just through the anterior fascia, it could clearly be seen that there was a perforation in the colon with mesh material with the majority of the mesh perforated into the colon.There were sutures and metal tacks all removed from this area.This was removed in 1 piece.The colostomy was removed and sent as specimen.The fascia, skin and subcutaneous tissue were debrided back to wound measuring 10 x 8 x 6.5 cm.At this point, the abdomen was irrigated profusely with 6000 ml of saline containing gentamicin and clindamycin.At this point, the left colon was mobilized along the white line of told to get length.The easiest thing i felt to do at this time without resecting more bowel or getting into his left upper quadrant and further risking splenic injury was to perform a more superior colostomy in the left upper quadrant.An ostomy site was picked.A muscle-splitting incision was made.An ostomy was brought to the anterior abdominal wall.At this point, the posterior and anterior fascia at the colostomy site was closed with interrupted number 1 vicryl suture.I think his chance for hernia are greater than 50% at this location.At this point with all sponge and needle counts correct x4 reported to me, the abdomen was irrigated again with another 3 l of irrigation containing gentamicin and clindamycin.The bowel was run.The bowel was in perfect in condition.No concerns in all.The anastomosis was viable and perfect.At this point, the colostomy had excellent length and was viable at its new ostomy site.At this point with all sponge and needle counts correct, the fascia was closed with interrupted number 1 vicryl sutures.The previous stoma site was closed with interrupted number 1 vicryl sutures.Wound vac was placed.Ostomy matured in brooke fashion with 3-0 vicryl sutures.Ostomy supplies were placed.The patient tolerated the procedure without any difficulties.¿ on (b)(6) 2013: [missing records: a copy of the photo taken during the 06/12/13 procedure was not provided.] on (b)(6) 2013: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2013 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions h6: health effect impact code: f1903: device explantation h6: medical device component: g04088: membrane the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
sara collum
1500 n. 4th street
9285263030
MDR Report Key9147823
Report Number3003910212-2019-00389
Device Sequence Number11471032
Product Code FTL
UDI-Device Identifier00733132600601
UDI-Public00733132600601
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2013
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/14/2013
Device Model Number1415020010
Device Catalogue Number1415020010
Device Lot Number05926239
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date10/02/2019
Supplement Report FDA Received Date10/23/2019
12/18/2019
06/02/2022
07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/15/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexMale